Gingival hyperplasia, also known as gingival enlargement, is a swelling of the gum tissue (gingiva). Hyperplasia specifically means an increase in the number of cells in the gum tissue. This increase in gingival cells has many different causes, but one of the most common is drug-induced gingival hyperplasia.
What is drug-induced gingival hyperplasia?
Gingival hyperplasia is a condition when the gum tissue becomes enlarged and gingival cells increase in number. First documented in dental literature in 1939 as a side effect of phenytoin, this condition starts with a mild swelling or enlargement that, if left untreated, progresses rapidly. In later stages, the gum tissue may completely cover the crowns of teeth. This makes way for periodontal disease and can create problems with tooth eruption and bite alignment.
There are three types of gingival hyperplasia:
💊Enlargement associated with systemic diseases or condition.
Each one of these has as its main characteristic swelling and inflammation, but the causes may vary.
Chronic inflammation of the gingiva causes the gums to enlarge, which leads to a softening.
Exposure to bacteria may start this process of inflammation. The treatment is generally root planing and scaling, with extra attention to oral hygiene.
Enlargement associated with systemic diseases or conditions can include anything from pregnancy to lack of vitamin C.
In general, once your doctor resolves the systemic disease or condition, the gingival hyperplasia symptoms will also resolve.
Drug-induced gingival hyperplasia
Drug-induced gingival hyperplasia is exactly that: certain medications cause inflammation of the gum tissue. It is unclear exactly why some people experience drug-induced gingival hyperplasia while others do not. There are some risk factors that appear to contribute to the likelihood of this condition.
Genetics: There is some debate as to whether or not genetics plays a role in developing gingival hyperplasia symptoms. It does seem that people with a family history of drug-induced gingival hyperplasia are more likely to develop this condition, but there may be a variety of other factors at play.
Dental hygiene: Patients will not develop drug-induced gingival hyperplasia simply because they do not brush their teeth, but poor oral health in general does play a role in both the frequency and severity of this condition.
What medications can cause gingival hyperplasia?
Unfortunately, there are over 20 different drugs that can lead to symptoms. In particular, medications that can cause drug-induced gingival hyperplasia include:
Within this, there are three classes of medications that commonly cause drug-induced hyperplasia.
Anticonvulsants (numbers one through seven on the list above) are responsible for approximately 50% of all cases of drug-induced hyperplasia.
These drugs are commonly prescribed to control seizures but are also used for some mental health diagnoses, including bipolar disorder and borderline personality disorder.
💊Calcium channel blockers
Nifedipine, diltiazem, amlodipine, felodipine, and verapamil can treat high blood pressure, regulate heart rhythm, and to relieve some types of chest pain.
In addition, calcium channel blockers can also:
💊Treat panic attacks
Prevent migraine headaches
Nifedipine, diltiazem, and amlodipine are more likely to cause drug-induced hyperplasia than felodipine and verapamil. Your doctor may suggest avoiding these if you have additional risk factors.
💊Cyclosporine, an immunosuppressant
Immunosupressants commonly prescribed to prevent rejection in the case of organ transplants are responsible for over 70% of the cases of drug-induced gingival hyperplasia in children (and between 25 and 30% in adults).
How to treat gingival hyperplasia
Managing drug-induced gingival hyperplasia would be easy if all you had to do was stop taking the drug that caused it, but that is not always possible. For many people with this condition, the drugs that cause it also address serious underlying medical conditions.
In some cases, your doctor can substitute other medications to either reduce the risk of drug-induced gingival hyperplasia or to reduce the severity of it. For calcium channel blocking medications, for example, the dihydropyridine derivative isradipidine can replace nifedipine and does not seem to cause gingival hyperplasia symptoms. Tacrolimus is an immunosuppressant drug that can replace cyclosporine for less severe cases of gingival hyperplasia.
This treatment’s goal is to rid the mouth of any bacteria that is causing infection and inflammation. Antiseptics are applied multiple times and have been shown to relieve symptoms and stop the progression of the condition.
💊Root scaling and planing
This treatment is also sometimes known as a deep cleaning treatment for teeth. Your dentist will use specialized tools to remove all plaque and other inflammation-causing debris from all around the teeth, including beneath the gumline.
A gingivectomy is a more extreme treatment option. This surgical procedure removes excess gum tissue and allows a dental surgeon to completely smooth and clean any areas of infection or inflammation. This option may be necessary when all other attempts at treatment have been unsuccessful.
The most successful treatment plan is one that you, your dentist, and your primary care physician develop together. Drug-induced gingival hyperplasia treatment requires a collaborative effort that takes a holistic approach. Because the condition is caused by the treatment of another usually serious health condition, it is important to proceed with caution to resolve symptoms and keep you on a proper treatment plan.